Hail, Wilson
- When
- April 7, 7:37 PM CST
- Where
- Wilson County, 0.88 mi SE of Altoona
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.510, -95.660
Supercell thunderstorms developed in an unstable air mass during the evening hours of April 7th, 2015. The supercell thunderstorms produced some reports of hail up to half dollar size and two tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Supercell thunderstorms developed in an unstable air mass during the evening hours of April 7th, 2015. The supercell thunderstorms produced some reports of hail up to half dollar size and two tornadoes. Both tornadoes were rated as EF0 with brief touchdowns noted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 7, 5:49 PM CST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 649 PM CDT TUE APR 7 2015 ...UPDATED FOR 00Z AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 323 PM CDT TUE APR 7 2015 THIS EVENING-TONIGHT: WEAK LOW PRESSURE AREA IS CURRENTLY OVER EASTERN KS AT THIS TIME...WITH A WEAK COLD FRONT PUSHING INTO AREAS JUST OF THE EAST OF THE FLINT HILLS IN SE KS. A VERY UNSTABLE AIRMASS IS IN PLACE AHEAD OF THIS BOUNDARY WITH SBCAPE VALUES OF 3500-400 J/KG. MOST OF SOUTHEAST KS IS BECOMING UNCAPPED....SO THINK SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THIS AREA THIS EVENING BY AROUND 23- 24Z. WITH UNSTABLE AIRMASS IN PLACE AND BULK SHEAR VALUES AROUND 40 KTS...THINK A FEW SUPERCELLS WILL BE POSSIBLE ACROSS SE KS THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS THE MAIN CONCERN. THINK THE TORNADO THREAT APPEARS TO DIMINISHING RAPIDLY AS SURFACE WINDS REMAIN OUT OF THE SW...WITH BETTER 0-1KM SHEAR PUSHING INTO SW MO. AS THE LOW LEVEL JET INCREASES ALONG THE KS/OK BORDER LATE THIS EVENING AND OVERNIGHT...THINK STORMS WILL ZIPPER BACK SW ALONG THE FRONTAL BOUNDARY AS IT PUSHES OR STALLS OVER SOUTHERN KS. COULD SEE SOME STORMS AS FAR BACK WEST AS I-35. COULD SEE SOME ELEVATED SEVERE STORMS WITH THIS CONVECTION...WITH LARGE HAIL THE MAIN CONCERN. WEDNESDAY: FOCUS QUICKLY TURNS TO TOMORROW AS STALLED BOUNDARY COMES BACK QUICKLY TO THE NORTH AS A WARM FRONT...AS SW FLOW ALOFT KEEPS MOST OF THE AREA IN STRONG LOW LEVEL MOISTURE RETURN. THIS MOISTURE RETURN WILL INITIALLY LEAD TO A MORNING DRIZZLE CHANCE FOR MOST AREAS. SO A RATHER CLOUDY AND DRIZZLY MORNING. WARM FRONT WILL CONTINUE TO MOVE TO THE NORTH FOR THE DAYTIME HOURS...STALLING OVER CENTRAL KS...WITH A DRYLINE EXPECTED TO PUSH EAST ACROSS SW KS INTO SOUTH CENTRAL KS FOR WED AFTERNOON. SOME MODEL DIFFERENCES ON THE PLACEMENT OF THE DRYLINE...BUT EXPECT IT TO BE GENERALLY LOCATED FROM GREAT BEND TO ANTHONY. STILL LOOKING AT A SIGNIFICANT SEVERE WEATHER EVENT FOR PORTIONS OF SOUTH CENTRAL KANSAS FOR WED AFTERNOON INTO WED EVENING...AS BULGE IN THE DRYLINE PUSHES INTO AREAS JUST TO THE WEST OF THE KICT AND KHUT METRO AREAS. INITIAL SHORTWAVE PUSHES OUT INTO THE PLAINS FOR THE EARLY AFTERNOON HOURS WED WHICH WILL HELP STORMS DEVELOP. BULK SHEAR OF 45-50 KTS AND MLCAPE VALUES OF 2200-2500 J/KG SUGGESTS ANY STORM THAT DEVELOPS WILL RAPIDLY BECOME SEVERE. NOT EXPECTING STORMS TO BE WIDESPREAD...WITH MORE DISCRETE/ISOLATED SUPERCELLS. BUT CERTAINLY THINK THERE IS A SIGNIFICANT THREAT OF VERY LARGE HAIL OF 2 INCHES OR GREATER AND DAMAGING STRAIGHT WINDS. 0-3KM SHEAR ALSO SUGGESTS A TORNADO THREAT...ESPECIALLY AS LOW LEVEL JET INCREASES AND SURFACE WINDS VEER SOME FORM THE SOUTH TO SOUTHEAST BY AROUND 23- 24Z. 0-8KM SHEAR SUGGESTS ANY TORNADO THAT DEVELOPS...MAY END UP STAYING ON THE GROUND FOR AWHILE...WITH A POSSIBLE STRONG TORNADO. THINK AREAS ACROSS CENTRAL KS MAY STAY NORTH OF THE WARM FRONT...WHICH MAY LEAD TO AN ELEVATED STORM OR TWO CAPABLE OF PRODUCING LARGE HAIL...OTHERWISE MAINLY SOME OFF AND ON SHOWERS/STORMS FOR WED EVENING. STORMS WILL TRACK EAST WED NIGHT AND AFFECT AREAS EAST OF INTERSTATE 135. THE UPPER SHORTWAVE WILL QUICKLY PUSH EAST AND WILL BE OVER WESTERN IA BY THU EVENING. THIS WILL ALLOW THE FRONT TO QUICKLY SLIDE EAST WITH ONLY SE KS HAVING A SHOT AT STORMS THU MORNING. THURSDAY: SOME UNCERTAINTY ON HOW THU WILL PLAY OUT...AS SOME LINGERING MORNING CONVECTION WILL STILL BE AROUND ON THU. BUT MOST AREAS WEST OF THE KS TURNPIKE WILL SEE A NICE DAY WITH DRIER AIR MOVING INTO THE AREA. COULD SEE A LINGERING CHANCE OF SHOWERS AND THUNDERSTORMS OVER SOUTHEAST KS ON THU...BUT THINK CHANCE WILL BE SHORT LIVED...AS FRONTAL BOUNDARY PUSHES RAPIDLY SOUTHEAST OF THE FORECAST AREA BY THU AFTERNOON INTO THU EVENING. FRIDAY: EXPECT PLEASANT WEATHER FOR FRI...AS A LARGE RIDGE OF HIGH PRESSURE MOVES ACROSS THE PLAINS WITH SEASONAL TEMPS. KETCHAM .LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY) ISSUED AT 323 PM CDT TUE APR 7 2015 ZONAL FLOW WILL ALLOW THE LOW LEVEL MOISTURE TO BEGIN STREAMING BACK TO THE NORTH LATE FRI NIGHT INTO SAT. THIS INCREASED LOW LEVEL MOISTURE AND ISENTROPIC LIFT WILL LEAD TO INCREASED CHANCES OF SHOWERS AND THUNDERSTORMS OVER WRN KS LATE FRI NIGHT...WITH SOME OF THE CONVECTION POSSIBLY SPILLING INTO CENTRAL KS BY SAT MORNING. THE LOW LEVEL MOISTURE AND INCREASED ISENTROPIC LIFT LOOKS TO SHIFT EAST OVER THE ENTIRE FORECAST AREA FOR THE DAYTIME HOURS SAT. THIS WILL LEAD TO A RATHER RAINY/STORMY DAY FOR SAT AS THETA-E ADVECTION KEEP SCATTERED SHOWERS AND SOME STORMS AROUND. THINK ANY SEVERE CHANCES ON SAT WILL STAY SOUTHWEST OF THE AREA IN WRN OK. PATTERN STARTS TO LOOK MORE INTERESTING FOR SUN AS A LOW PRESSURE AREA DEVELOPS OVER SW KS...WITH COPIOUS AMOUNTS OF LOW LEVEL MOISTURE AVAILABLE ACROSS MOST OF THE FORECAST AREA FOR SUN AFTERNOON. CERTAINLY LOOKS LIKE ANOTHER SEVERE WEATHER CHANCE FOR SUN AFTERNOON/EVENING. KETCHAM && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 635 PM CDT TUE APR 7 2015 IFR/LIFR POST-FRONTAL STRATUS WILL CONTINUE TO DEVELOP SOUTHWARD OVER CENTRAL KANSAS THIS EVENING WHILE ARRIVING OVER SOUTH CENTRAL KANSAS MAINLY AFTER MIDNIGHT. FURTHER SOUTH AND EAST...WIDELY SCATTERED STORMS ARE EXPECTED TO DEVELOP ALONG A STATIONARY FRONTAL BOUNDARY. THIS ACTIVITY WILL QUICKLY BECOME SEVERE POSSIBLY IMPACTING KCNU THROUGH THE EVENING HOURS. THERE IS ALSO SOME CONCERN THAT ELEVATED THUNDERSTORM ACTIVITY WILL DEVELOP ACROSS SOUTH CENTRAL KANSAS AFTER 03-05Z ALONG THE NOSE OF A LLJ. THIS ACTIVITY IS MORE UNCERTAIN. LOW CIGS MAY LINGER THROUGH THE MORNING HOURS BEFORE MIXING OUT FROM WEST TO EAST. ANOTHER ROUND OF SEVERE STORMS IS BECOMING MORE LIKELY ACROSS SOUTH CENTRAL KANSAS WEDNESDAY EVENING. && .FIRE WEATHER... ISSUED AT 323 PM CDT TUE APR 7 2015 THE MOST CRITICAL FIRE WEATHER DAY THROUGH THIS FORECAST PACKAGE LOOKS TO BE THURSDAY. EVEN WITH RICH LOW LEVEL MOISTURE...VERY HIGH FIRE DANGER WILL BE IN PLACE ACROSS SOUTH CENTRAL AND PARTS OF SE KS WED DUE TO STRONG SOUTH WINDS. WINDS WILL FLIP AROUND TO THE WEST AND NORTHWEST ON THU AT SPEEDS IN THE 20-30 MPH RANGE BY AFTERNOON HOURS. RH'S THU AFTERNOON WILL BE IN THE 30-40% RANGE. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 59 84 55 71 / 20 30 30 10 HUTCHINSON 52 80 51 68 / 10 30 20 10 NEWTON 55 81 53 68 / 10 30 30 10 ELDORADO 59 82 59 70 / 20 30 40 10 WINFIELD-KWLD 63 83 60 74 / 50 30 30 10 RUSSELL 46 70 47 64 / 10 20 20 20 GREAT BEND 47 74 47 65 / 10 20 10 10 SALINA 49 73 50 65 / 10 30 30 20 MCPHERSON 51 77 50 67 / 10 30 30 10 COFFEYVILLE 65 81 65 77 / 50 30 40 30 CHANUTE 63 80 64 75 / 40 30 50 30 IOLA 61 79 63 75 / 40 40 50 30 PARSONS-KPPF 65 81 64 76 / 50 30 50 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 830 PM CDT TUE APR 7 2015 KSZ032-033-047>053-067>072-082-083-091>096-098>100-082130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 830 PM CDT TUE APR 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE STORMS WITH VERY LARGE HAIL...POSSIBLY EXCEEDING BASEBALL SIZE AND DAMAGING WINDS WILL IMPACT PORTIONS OF SOUTH CENTRAL AND SOUTHEAST THIS EVENING AND TONIGHT. THE MOST INTENSE STORMS ARE EXPECTED TO REMAIN EAST OF THE KANSAS TURNPIKE ALTHOUGH A FEW STORMS WITH LARGE HAIL MAY IMPACT PORTIONS OF SOUTH CENTRAL KANSAS NEAR THE OKLAHOMA STATE LINE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERE STORMS APPEAR LIKELY WEDNESDAY AFTERNOON AND EVENING FOR SOUTH CENTRAL AND SOUTHEAST KANSAS. WHILE STORMS ARE NOT EXPECTED TO BE WIDESPREAD...ANY STORM THAT DEVELOPS WILL HAVE THE POTENTIAL TO PRODUCE BASEBALL OR GREATER SIZE HAIL...75 MPH WINDS AND TORNADOES. VERY HIGH FIRE DANGER WILL BE IN PLACE WEDNESDAY AFTERNOON OVER SOUTH CENTRAL KANSAS AND AREA WIDE ON THURSDAY. THUNDERSTORMS WILL RE ENTER THE FORECAST FOR THE WEEKEND AND CONTINUE INTO THE START OF THE WORK WEEK. STRONG TO SEVERE STORMS LOOK POSSIBLE AGAIN ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
833 PM CDT TUE APR 7 2015
KSZ095-096-080200-
WILSON KS-NEOSHO KS-
833 PM CDT TUE APR 7 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN WILSON COUNTY IN SOUTHEASTERN KANSAS...
NORTHWESTERN NEOSHO COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 900 PM CDT
* AT 832 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
OVER ALTOONA...OR NEAR NEODESHA...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
CHANUTE...NEODESHA...FREDONIA...THAYER...ALTOONA...EARLTON AND
CHANUTE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3747 9542 3738 9571 3739 9572 3753 9582
3770 9543
TIME...MOT...LOC 0132Z 241DEG 26KT 3750 9568
DARMOFALThe Tulsa radar (KINX), 149 km away, was scanning. The volume nearest the first event began at 01:36 UTC.
11 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
A member of the public reported the gust.
Very brief tornado touchdown over open country. Tornado width was 50 yards.
The hail ranged in size from quarter to half dollar size.
Very brief tornado touchdown over open country. Tornado width was 50 yards.
The hail was nickel to quarter size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562812, 562813, 562814, 562815, 560746, 562816, 562817, 562819, 562820, 562821, 560747, 562822, 562823, 562824.